Aa
A
A
A
Close
Emphysema Community
83 Members
Avatar universal

PHELGM IN LUNGS

coughing phlegm from lungs for the past six months, have taken antibiotics with no results,  did take predrisone together with SPIRIVA 18 mcg and ADVAIR 500/50 for the past month. Still coughing up phlegm and have limited lung capacity. Any suggestions comments.
3 Responses
757137 tn?1347200053
Spiriva is extremely drying and it will make for thick mucus that is hard to cough up. Advair is also drying and I note that your extremely high dose of that inhaled steroid is not generally recommended.

I got rid of Spiriva because it was drying. It didn't help anyway. I got rid of Advair because I developed adrenal fatigue, osteoporosis, and it gave me a hacking cough which exhausted me and could not have been good for my lungs.

I was put on nebulized Mucomyst (in addition to nebulized Duoneb) and for the first time in years my lungs were clear of phlegm - totally clear. No more choking myself to exhaustion. However for some reason this is no longer on the market (this may be temporary). However what you can do is take an over-the-counter mucolitic. The only worthwhile one is Guaifenesin. You don't want to get Mucinex which has other ingredients, but plain guaifenesin. Also, take 500 mg of vitamin B5. That is also a mucolytic. No side effects.

Are you seeing a family doctor or a lung MD?
757137 tn?1347200053
A note about your phlegm problems. From using the emphysema medications one can develop thrush (a fungal infection). This no doubt extends to the lungs. Antibiotics and prednisone are marvelous food for fungi. They love it. So what do you do to help yourself....

Mucomyst is back on the market. That will dissolve the phlegm and has a neutral ph, unlike stuff like Spiriva which is acid. (Fungi thrive in an acid environment.) Also you might want to take a potassium iodide supplement. That will help, and oil of oregano will go after fungi with a vengeance. Usually the culprit is Candida albicans.
Avatar universal
I have been on a steroid inhaler for the past three DECADES, since I was 29.  Recently, I stopped eating bread, and never had to use my inhaler again.  Have not used it since.  A couple of nights ago, while eating out, I did eat bread and way too much...later that night my tight chest and wheezing was back.  I will not be eating any more bread or anything with gluten.  Also, did you know that milk and dairy products increase phlegm?  They do.  I stopped milk about 6 months ago, which also helped me get off the Advair.  Good luck to you.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.